New York, 2025

Damaging Wind in New York, March 22, 2025

March 22, 2025 · NWS OKX · 1 event in 1 county or zone

An upper level trough and associated surface cold front approached from the west. Convective showers initiated along the front and produced locally damaging wind gusts across southeast NY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An upper level trough and associated surface cold front approached from the west. Convective showers initiated along the front and produced locally damaging wind gusts across southeast NY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 22, 7:00 PM EST, 25 minutes earlier.

Area forecast discussion, Mar 22, 7:00 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service New York NY
800 PM EDT Sat Mar 22 2025

.SYNOPSIS...
A cold front moves across this evening. High pressure builds in
for Sunday. A frontal system moves across Sunday night into
Monday. Weakening low pressure will track across southeastern
Canada Monday night into Tuesday night, with another weak low
passing to the south late Tuesday night into Wednesday. High
pressure then builds in to the south for the end of the week. A
frontal system may impact the region Saturday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Isolated showers moving through the lower Hudson Valley and into
southern Connecticut have been producing wind gust up to 42 kt,
and have been issuing Special Weather Statements as the line
moves east 45 to 50 mph. Updated for the showers, and to better
time them with the rapid eastward movement, and went with
coverage wording as showers to the south continue to weaken is a
less favorable, weaker lift, environment.

500mb trough continues to approach from the west late this
afternoon. Southerly flow advecting in warmer air.

Surface pre-frontal trough moves across late this afternoon,
with more westerly component in winds after its passage. Farther
west a cold front will be approaching with associated parent
low well within Southeast Canada moving northward in Quebec.

Actual observed Doppler radar reflectivity indicates echoes of 10 to
30 dBZ range traversing the region but dry low levels preventing
rain from reaching the surface. More rain showers expected
towards the evening.

BUFKIT models show late day mixing when winds veer to more WSW. The
high temperature could very well get achieved late in the afternoon
with this westerly flow adiabatic mixing down to the surface.

For tonight, mid level trough moves across with cold front
moving across. This will be during the evening hours. Showers
early then dry late evening and overnight. Cold air advection
late evening and for rest of tonight with NW gusty winds.

500mb trough axis moves across this evening. This moves east of the
area thereafter through the rest of tonight. Region remains in 500mb
NW flow. Some positive vorticity advection in the mid levels along
with coherent discrete echo reflectivity within mesoscale models
from multiple model runs so chance POPs for entire region and
some likely POPs mainly for Orange County before 8PM. Narrowed
the chance POPs to occur mainly 6-10PM.

Cold front moves across this evening generally between 8 and 11PM.
Cold front expected to be southeast of Long Island after 11PM
and then the front will continue moving out into the Atlantic
overnight. Winds at the surface transition from gusty WSW ahead
of the cold front to more gusty NW flow behind the cold front.
Dry and cold air advection then increase.

Models indicate a significant 850 mb temperature decrease of around
6 to 7 degrees C between 8PM tonight and 2AM Sunday. 850mb
temperatures thereafter going into early Sunday morning rise
slightly for western half of the forecast region and remain
nearly constant for eastern half of the forecast region.

With the gusty winds, expect a less vast range of low temperatures.
The lows will only vary from mainly the mid 20s for much of the
interior to the lower 30s along the coast. This used a blend of
MAV/MET/consensus of raw model data with slight adjustments up near
Westhampton NY.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
Brief mid level ridging Sunday and surface high pressure moving
across will maintain dry conditions during the day. NW flow remains
gusty to start the day but will decrease during the day as the
pressure gradient weakens.

Models convey warmer air advecting in at 850mb. This will set up an
inversion. Less vertical mixing is expected especially as winds
become lighter. The max temperatures forecast Sunday are expected to
be around 10 degrees cooler than the previous day max
temperatures. Used the NBM for high temperature forecast.

Also mitigating the high temperature will be increasing clouds
during the day as the high pressure will be relatively weak.
Upstream higher level clouds will expand and move into the local
region for the afternoon but still expect substantial sunshine
overall.

Incoming mid level trough for Sunday night with closed off low
moving east within Great Lakes. At the surface, there will be a
surface low moving eastward through the Great Lakes. An
associated warm front approaches from the south and west.

Strong mid level shortwave moves across early Monday and then east
of the region Monday afternoon. However, overall in the larger
scale, region remains in the longer wavelength trough with that
closed low moving into SE Canada, near Ontario and Quebec border.

At the surface, warm front slows down as it moves across with a
weak low pressure area developing along it. The low pressure
makes its way across the area Monday afternoon with a cold front
to the south of it. Surface winds go from southerly Sunday
night into early Monday to more southwesterly Monday afternoon.

Surface and low level winds become more southerly Sunday evening
across the region. These winds will increase Sunday night into
Monday morning. The approaching system low level jet comes
across for early Monday morning.

Low level warm air advection expected Sunday night into Monday.
Precipitation returns, more of a stratiform overrunning
rainfall. Precipitation starts mainly late Sunday night. This
will be primarily light. Locations within the northern half of the
forecast region are forecast to have enough wet bulb cooling for
a mix of rain and snow with some periods of all snow before 5AM
Monday. Warmer temperatures and boundary layer along the coast
keeps precipitation all rain for southern half of the forecast
region.

As this low level warm air advection increases, more early Monday,
the precipitation forcing increases. This will make for a steadier
rainfall along the coast. Bulk of the rain is expected early Monday,
with rain being the dominant weather feature Monday morning. Some
interior locations will have a wintry mix, around 5AM to 10AM
Monday but those locations are also expected to warm up enough
to make for all rain by late Monday morning. Frontal system
precipitation closes out late Monday morning through Monday
afternoon with rain. Rain likely lingers across Southern CT and
Long Island late afternoon into early Monday evening with
lesser chances of rain to the west across the rest of the
forecast region.

Any snow for the event confined to the interior with potential
for near 1 inch or less of snow. Any ice accumulation just
potential to be a glaze. Uncertainty with low level warm layer
at 850mb early Monday, NAM higher temperature, GFS less
temperature. Used a blend with thicknesses for that
precipitation type forecast.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
No significant changes to the extended with this update as generally
quiet weather persists through the period. And with no significant
variance in the guidance, and targets of opportunity, mainly used
the NBM deterministic guidance. However, for the possibility of
windier conditions Monday night into Tuesday, and Wednesday night
into Thursday, leaned toward the higher 75th and 90th percentiles
for winds and gusts. Temperatures will be generally near normal,
with slightly above normal lows Monday night, and with the approach
of a warm front late in the week, temperatures may be 5 to near 10
degrees above normal Thursday night into Saturday. Although there
is uncertainty as to where the warm front will set up by late in
the week as the associated low will be over the plain states.

A upper level high amplitude longwave trough will be over the
eastern states Monday night into Wednesday night with a high
amplitude ridge over the western states. The trough begins to move
offshore late Wednesday night as heights rise Wednesday night into
Saturday as the upper ridge moves slowly eastward, and gradually
weakens next Saturday.

Late Tuesday night through Wednesday there is a chance of
precipitation as energy moves into the base of the upper trough, and
surface low pressure passes to the south. Any precipitation will be
light, with rain along the coast, and snow inland. Then dry weather
is expected Wednesday night into next Saturday as the ridge and
surface high pressure dominate. And the next chance of precipitation
will be later Saturday with a warm front, and forcing along this
boundary. Although there is uncertainty as to where this will set
up with the surface low well to the west.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A cold front continues to move across the region. High pressure
builds in behind the front.

VFR. WSW winds with gusts around 25-30kt will shift to the NW
this evening. Isolated higher gusts will be possible with the
front itself. Winds will diminish late tonight and through the
day Sunday. It will however remain gusty through the first half
Sunday.

Any showers quickly end around 02z.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Occasional gusts 30-35kt before 00-01z.

.OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...

Sunday eve: VFR.

Late Sunday Night and Monday: Becoming IFR with rain. Possible onset
as snow for KSWF. S winds G15-25kt, strongest near the coast on
Monday.

Tuesday: VFR. WSW winds G20 kt possible.

Wednesday: MVFR possible. Chance of showers.

Thursday: VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Small craft advisories, SCAs, are in effect for the ocean and
stay in effect through Sunday morning. Some lingering SCA ocean
seas and some lingering SCA wind gusts Sunday afternoon east of
Fire Island Inlet, so that segment SCA goes until 3PM Sunday.
Non-ocean waters have SCA in effect from 8PM tonight until 9AM
Sunday and then all non-ocean marine zones except for NY Harbor
and Western LI Sound go until 12PM Sunday for their SCA.

Brief sub-SCA conditions forecast for the waters Sunday
afternoon for most waters, after 3PM Sunday afternoon, east of
Fire Island Inlet on the ocean and that continues through much
of Sunday night. However, SCA potential increases late Sunday
night for parts of the ocean. Most waters in SCA range for wind
gusts Monday. Ocean seas rise back to 5 to 7 ft late Sunday
night into Monday.

Small craft advisory level ocean seas will likely continue Monday
night into Tuesday evening with a weakening southwest flow. Then
winds and seas will be below advisory levels across the forecast
waters Tuesday night through Thursday. With an increasing southwest
flow late Thursday night ocean seas may build to near 5 feet.

&&

.HYDROLOGY...
Low pressure system tonight, less than a tenth of an inch of
rain.

Low pressure system late Sunday night through Monday evening,
around 0.25 to 0.5 inch of rain/liquid equivalent.

No hydrologic impacts expected through the end of next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until noon EDT Sunday for ANZ331-332-340-
     345.
     Small Craft Advisory until 9 AM EDT Sunday for ANZ335-338.
     Small Craft Advisory until 3 PM EDT Sunday for ANZ350-353.
     Small Craft Advisory until noon EDT Sunday for ANZ355.

&&

SYNOPSIS...JM/MET
NEAR TERM...JM/MET
SHORT TERM...JM
LONG TERM...MET
AVIATION...BC
MARINE...JM/MET
HYDROLOGY...JM/MET
Hazardous weather outlook, Mar 22, 2:40 AM EST, 16 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
340 AM EDT Sat Mar 22 2025

ANZ331-332-335-338-340-345-350-353-355-230800-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
340 AM EDT Sat Mar 22 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-230800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
340 AM EDT Sat Mar 22 2025

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Mar 22, 5:29 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service New York NY
629 PM EDT Sat Mar 22 2025

NYZ067-222300-
Orange NY-
629 PM EDT Sat Mar 22 2025

...GUSTY SHOWERS WILL IMPACT CENTRAL ORANGE COUNTY THROUGH 700 PM
EDT...

At 629 PM EDT, Doppler radar was tracking gusty showers over
Middletown, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Middletown, Goshen, Howells, Chester, Otisville, Kiryas Joel,
Scotchtown, Mechanicstown, Washingtonville, Maybrook, Slate Hill, and
New Hampton.

&&

LAT...LON 4136 7456 4150 7454 4151 7412 4132 7413
TIME...MOT...LOC 2229Z 269DEG 38KT 4143 7447

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MET
Special weather statement, Mar 22, 5:42 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service New York NY
642 PM EDT Sat Mar 22 2025

NYZ067-069-222315-
Rockland NY-Orange NY-
642 PM EDT Sat Mar 22 2025

...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN ORANGE AND ROCKLAND
COUNTIES THROUGH 715 PM EDT...

At 641 PM EDT, Doppler radar was tracking gusty showers over Warwick,
moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Haverstraw, Monroe, Warwick, Greenwood Lake, Pomona, Florida,
Harriman, Stony Point, West Haverstraw, Mount Ivy, Thiells, Pine
Island, Tuxedo Park, and Central Valley.

&&

LAT...LON 4135 7448 4132 7398 4130 7396 4128 7395
      4125 7397 4122 7395 4117 7394 4118 7431
      4126 7448
TIME...MOT...LOC 2241Z 269DEG 49KT 4126 7437

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MET
Special weather statement, Mar 22, 6:08 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service New York NY
708 PM EDT Sat Mar 22 2025

CTZ005-NYZ067-068-070-222345-
Northern Fairfield CT-Putnam NY-Northern Westchester NY-Orange NY-
708 PM EDT Sat Mar 22 2025

...GUSTY SHOWERS WILL IMPACT NORTH CENTRAL FAIRFIELD...NORTHERN
WESTCHESTER...EAST CENTRAL ORANGE AND PUTNAM COUNTIES THROUGH 745 PM
EDT...

At 707 PM EDT, Doppler radar was tracking gusty showers near
Peekskill, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Danbury, Peekskill, Mahopac, Lake Carmel, West Point, Sherman,
Brewster, Cold Spring, New Windsor, Ridgefield, New Fairfield,
Carmel, Yorktown Heights, Fahnestock State Park, and Jefferson
Valley.

&&

LAT...LON 4155 7347 4121 7353 4124 7397 4126 7397
      4129 7394 4130 7397 4132 7398 4129 7404
      4130 7404 4147 7403 4147 7400 4146 7400
      4144 7398 4148 7394 4153 7360 4153 7353
      4154 7353
TIME...MOT...LOC 2307Z 267DEG 41KT 4135 7395

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MET
Special weather statement, Mar 22, 6:27 PM EST, 58 minutes before
Special Weather Statement
National Weather Service New York NY
727 PM EDT Sat Mar 22 2025

CTZ005-009-NJZ103-104-NYZ069>071-230015-
Northern Fairfield CT-Southern Fairfield CT-Western Bergen NJ-
Eastern Bergen NJ-Rockland NY-Southern Westchester NY-
Northern Westchester NY-
727 PM EDT Sat Mar 22 2025

...GUSTY SHOWERS WILL IMPACT SOUTHERN FAIRFIELD...NORTHEASTERN
BERGEN...CENTRAL WESTCHESTER AND ROCKLAND COUNTIES THROUGH 815 PM
EDT...

At 727 PM EDT, Doppler radar was tracking gusty showers along a line
extending from Mount Kisco to Upper Nyack to near Pearl River.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Yonkers, Stamford, Norwalk, New Rochelle, White Plains, Port Chester,
Ossining, New Canaan, Rye, Tarrytown, Mount Kisco, Dobbs Ferry,
Nyack, Tappan, and Fairfield.

&&

LAT...LON 4100 7418 4112 7396 4127 7374 4120 7325
      4102 7348 4099 7356 4100 7359 4097 7362
      4097 7365 4091 7371
TIME...MOT...LOC 2327Z 282DEG 41KT 4122 7376 4111 7391 4103 7405

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MET
Special weather statement, Mar 22, 6:40 PM EST, 45 minutes before
Special Weather Statement
National Weather Service New York NY
740 PM EDT Sat Mar 22 2025

CTZ005-006-009-NYZ070-230015-
Northern Fairfield CT-Southern Fairfield CT-Northern New Haven CT-
Northern Westchester NY-
740 PM EDT Sat Mar 22 2025

...GUSTY SHOWERS WILL IMPACT CENTRAL FAIRFIELD...NORTHWESTERN NEW
HAVEN AND CENTRAL WESTCHESTER COUNTIES THROUGH 815 PM EDT...

At 740 PM EDT, Doppler radar was tracking gusty showers along a line
extending from near Brookfield to Bethel to near Bedford. Movement
was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bridgeport, Stamford, Waterbury, Norwalk, Danbury, Shelton,
Naugatuck, Southbury, New Canaan, Wolcott, Newtown, Fairfield,
Greenwich, Stratford, and Trumbull.

&&

LAT...LON 4156 7295 4156 7289 4122 7313 4108 7369
      4133 7349 4149 7338 4147 7331 4149 7333
      4151 7332 4151 7316 4156 7316 4157 7310
      4159 7308 4162 7293
TIME...MOT...LOC 2340Z 246DEG 47KT 4150 7334 4136 7344 4117 7359

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MET
Special weather statement, Mar 22, 7:20 PM EST, 5 minutes before
Special Weather Statement
National Weather Service New York NY
820 PM EDT Sat Mar 22 2025

NYZ078>081-177-179-230100-
Southwest Suffolk NY-Northwest Suffolk NY-Southeast Suffolk NY-
Northern Nassau NY-Northeast Suffolk NY-Southern Nassau NY-
820 PM EDT Sat Mar 22 2025

...GUSTY SHOWERS WILL IMPACT WESTERN SUFFOLK AND EASTERN NASSAU
COUNTIES THROUGH 900 PM EDT...

At 820 PM EDT, Doppler radar was tracking gusty showers along a line
extending from near Commack to near Lido Beach. Movement was
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Islip, Brentwood, Levittown, Freeport, Commack, Long Beach,
Huntington Station, Centereach, Shirley, Deer Park, Lindenhurst,
Plainview, Medford, Massapequa, and Hauppauge.

&&

LAT...LON 4059 7373 4097 7339 4094 7334 4095 7329
      4092 7322 4093 7317 4097 7317 4093 7271
      4069 7291 4064 7310 4057 7354
TIME...MOT...LOC 0020Z 296DEG 29KT 4087 7330 4053 7358

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MET

The radar

The Brookhaven radar (KOKX), 22 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suffolk

When
March 22, 7:25 PM EST
Where
Suffolk County, 0.69 mi S of (Isp)mc Arthur Fld I
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.790, -73.100

ASOS site KISP and Islip Aiport measured a 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243820.